Nebraska, 2022High Wind in Nebraska, November 7, 2022
November 7, 2022 · NWS CYS · 5 events in 5 counties and zones
Damaging south winds impacted much of the Nebraska panhandle the morning and afternoon of 7 November 2022.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Damaging south winds impacted much of the Nebraska panhandle the morning and afternoon of 7 November 2022.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 7, 4:48 AM MST, 7 minutes earlier.
Area forecast discussion, Nov 7, 4:48 AM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
448 AM MST Mon Nov 7 2022
.SHORT TERM...(Today through Tuesday Night)
Issued at 400 AM MST Mon Nov 7 2022
The present weather setup across the western CONUS continues to be
active. Taking a look at the GOES Water Vapor satellite imagery
shows a large baroclinic leaf of moisture to our north and west. An
impressive upper level longwave trough is impacting the Pacific
Northwest early this morning, and an upper level ridge is
amplifying over the Intermountain West toward the northern Central
Plains as well. Taking a look at the surface analysis, a semi-
stationary boundary will be turning into a warm front that is
presently advecting northward toward our cwa from CO as of 10Z.
Steering flow aloft has transitioned to southwest across our cwa
as we reside between the longwave trough and upper level ridge
axis further downstream. A round of light rain and snow showers
moved through the area earlier this evening, and continues to trek
toward the northeast for SD and northern WY. The highest observed
precipitation amounts were only in the higher terrain of the
Snowy and Sierra Madre mountains. Last but not least for the
present weather, we have elevated wind gusts making a return to
the forecast area. Wind gusts between 35-50mph have been recorded
across southeast WY, especially in portions of Laramie County. SPC
Mesoanalysis is highlighting a 500mb southwest wind of 50-65 kts
across our cwa, with a 300mb jet stream of approximately 80-90 kts
co-located over the same area.
A weak warm front will sweep across the area throughout the day.
The daytime high temperatures are expected to rise into the 50s
for the lower terrain, with even a few localized areas creeping
into the lower 60s just east of the Laramie Range in Platte and
Converse County. The higher terrain will remain cool, with
daytime highs in the 30s. The main reason for localized warmer
temperatures will be due to a return of elevated to strong winds.
The wind direction will be mainly from a southerly direction this
time around as a surface low pressure develops in northeast WY
into the SD area. Still seeing a strong signal of pressure
gradients tightening across the area At this time, 700mb winds
are progged to be the strongest across Carbon County, and also the
NE Panhandle area. GFS model guidance is trending with 50-60
knots at this level at 700mb for Carbon County, and a stretch of
55-65 knots between 750-800mb for the NE Panhandle. Omega fields
show that subsidence may take a bit of time to coincide with the
strongest winds aloft, but once mixing occurs after sunrise today,
very strong wind gusts are expected across the NE Panhandle. The
0Z and 6Z iterations of the HRRR and NamNest highlight a period of
strong wind gusts near and along the Pine Ridge area of our cwa
from 15-18Z. Deterministic hi-resolution 10 meter wind gusts are
depicted to be up to 55-75+mph potentially for several areas of
the High Wind Warning in the NE Panhandle during this time. Have
decided to upgrade the Carbon County and Arlington/Elk Mountain
area to a High Wind Warning also, but it is more marginal at this
time of inspection. The experimental NBM 4.1, in addition to the
aforementioned hi-resolution data, also has numerous regions
remaining elevated into the 50+ mph wind gust range from Monday
afternoon into the early overnight hours of Tuesday. For areas
that won't have as strong of wind gusts, it will still be breezy
for the day. Have gone with an SPS for portions of the cwa from
this morning through the afternoon due to anticipated wind gusts
up to 50-55mph. This SPS may be expanded once daytime mixing
begins thanks to decreasing cloud cover. We can expect dry
conditions for the remainder of the day into tonight.
Tuesday will be the warmest day of the week as strong WAA occurs
across the region, with breezy conditions likely from the south-
southwest once again. Daytime highs can be expected to be in the
60s to lower 70s east of the Laramie Range, with 50s in our
western zones not located in the higher terrain. As the upper
level ridge/axis amplifies as it propagates toward the Great Lakes
region, the potent longwave trough will carve itself further
south toward the Four Corners region of the southwest CONUS. There
will be another period of strong winds aloft at 700mb taking hold
of the region, and this area of enhanced winds aloft will spread
across our western forecast zones of Carbon County late Tuesday
night, mainly after 6Z. The next 12-24 hours will need another
look as to whether a High Wind headline may be prudent for the
western forecast zones of Carbon County Tuesday night into early
Wednesday. Otherwise, expect a pleasant couple of days with near
to above average temperatures despite the elevated wind gusts to
go along with it.
.LONG TERM...(Wednesday through Sunday)
Issued at 400 AM MST Mon Nov 7 2022
Key Impact Messages:
1) Confidence continues to grow in winter and wind impacts late
Wednesday and especially into Thursday afternoon and evening. Most
significant impacts from the system will remain to the NE in the
Dakotas but snow, blowing snow, reduced visibilities, and travel
impacts do appear probable - especially Thursday. Be sure to follow
trusted weather sources on this upcoming mid-week system.
2) Greatest confidence in higher impacts will be in the Mountains
and across Converse, Niobrara Counties in WY and the northern NE
Panhandle. See below for more details.
3) Well below normal temperatures Thursday through the weekend with
wind chills below zero at times and in the teens during the day
periods.
Overview: Consensus continues to grow on an impactful winter storm
across the High to Central and Northern Plains Thursday into Friday
across multi-model envelope solutions. Southeast Wyoming and NE
Panhandle will be on the fringe of the more significant impact area
that is likely to be in the Dakotas. However, snow and wind impacts
to northern portions of the CWA still appear likely and there
remains greater impact scenarios if certain deterministic models
solutions occur with higher snowfall totals farther south. Winter
headlines of at least Advisory level will probably be needed for the
northern tier and Winter Storm Warnings can not be fully ruled out.
Strong, gusty winds will also contribute to blowing and drifting
snow Thursday - leading to possible travel impacts. Stay tuned
through the week for updates.
Weather Discussion: Overall model guidance has slowed the
progression of the deep longwave trough over the Intermountain West
on Wednesday. Thus precipitation will now likely hold off till late
Wednesday in the far west mountains and Carbon County. Early
Wednesday morning will feature a shallow cold front oozing southward
across the High Plains of WY and NE and initially get hung up near
the CO/WY border and along the Laramie Range with low stratus clouds
per model soundings. This shallow airmass should attempt to retreat
north and mix and warm Wednesday afternoon but depending on rate of
cloud dissipation, current advertised temperatures for Wednesday
could be too warm for the High Plains. Focusing ahead into Wednesday
evening, surface low development should commence across the CO Front
Range with EC suite coming more in line with GFS low placement.
Farther west, orographic and deeper synoptic QG lift will support
snow showers starting over the higher terrain and Carbon County.
This will be the start of the impactful time frame for winter and
wind impacts as the system spreads to the High Plains Thursday.
Going into early Thursday morning, the surface low deepens as
increased vorticity advection ejects across the High Plains. This
will act to surge the colder air south through the entire area. EC
run to run guidance continues to shift closer to the previous/
current GFS surface low pressure tracks that are farther S/SW and
slower. Overall tracks in the EC have shifted about 180mi SW. This
trend has started to favor northern CWA areas with greater QPF
probabilities. ECENS and GEFS show greatest probability (30-40%) for
6"+ for the northern tier of CWA and farther northeast with higher
probabilities. Operational runs of respective models highlight
greater upside of QPF and resultant snowfall amounts. Will continue
a conservative approach for the time being via NBM values (that also
favor Dakotas for greatest overall impacts) in North NE Panhandle to
Converse/Niobrara being on the fringe. But again - there are
deterministic solutions with higher amounts and officials forecast
could trend this way if confidence grows in ensemble/statistical
distribution support. Latest NBM probability distributions for
Chadron, NE have increased with 6-12" not outside the realm of
possibility if event comes together just right in that area. It
appears there will be a tight snowfall gradient north to south
across the Panhandle to SE WY for those that may see impactful
totals to others seeing only a few inches or less farther south
closer to the CO/WY/NE borders. All stated, snow is likely with
heaviest likely across northern tier and will combine with N/NW
winds of 30-40 mph for drifting and blowing snow Thursday afternoon
based on current projections. The farther northern areas could have
travel impacts if higher snowfall totals and wind combo occurs.
Weather impacts should ease into Friday morning with light snowfall
lingering and ending through mid-day but local travel impacts could
possibly linger longer into Friday.
Temperatures will be quite cold Friday through the weekend. Friday
will be blustery with daytime wind chills in the single digits to
teens - making it a raw day. Negative wind chills will be likely
overnight Thursday into Friday. Lows over the weekend will drop in
the single digits to teens with Highs reaching near to just above
freezing with drier conditions.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 439 AM MST Mon Nov 7 2022
VFR flight conditions expected for all terminals through the
forecast period. LLWS will be present at most terminals as strong
winds aloft will create the potential for turbulence for GA and
other aircraft today. KCYS and KLAR will not see LLWS, but will
have maximum wind gusts up to 25-35 knots. Wind gusts up to
45-50 knots will be possible near 17Z through the afternoon for
KRWL. Very strong winds are expected across the NE Panhandle this
morning into the afternoon hours, with gusts of 45-60 knots for
KCDR and KAIA. KBFF and KSNY will see wind gusts up to 40 knots
today. KCDR has the potential to see strong wind gusts through
early Tuesday morning.
&&
.FIRE WEATHER...
Issued at 400 AM MST Mon Nov 7 2022
Fire weather concerns will remain low for today. Min RH values will
decrease to 20-30% east of the I-25 corridor. Strong winds are
expected for areas of Carbon County and in the NE Panhandle in
excess of 55-65mph. Very good overnight RH recovery will take
place, with the potential for Tuesday to bring elevated fire
weather concerns for FWZs 430-433 across SE WY, and 437 for the NE
Panhandle. Min RH values will decrease to 17-25% in these areas
while combined with elevated winds.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 8 PM MST this evening for WYZ102.
High Wind Warning from 8 AM this morning to 5 PM MST this
afternoon for WYZ109-110.
NE...High Wind Warning until 8 PM MST this evening for NEZ002-003-095-
096.
&&
SHORT TERM...BW
LONG TERM...JSA
AVIATION...BW
FIRE WEATHER...BWHazardous weather outlook, Nov 7, 4:28 AM MST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
428 AM MST Mon Nov 7 2022
NEZ002-003-095-096-WYZ102-081130-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Niobrara County-
428 AM MST Mon Nov 7 2022
This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong wind gusts are expected this morning through the early
afternoon hours. Wind gusts in excess of 60mph are expected for
brief periods of time. See the latest High Wind Warning statement
for further details.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A strong cold front will move through the area late Wednesday.
Moderate snow accumulations are possible Wednesday night and
Thursday. Please stay tuned to forecast updates for more information.
.Spotter information statement...
Spotter activation will not be needed.
WYZ109-110-081130-
Central Carbon County-North Snowy Range Foothills-
428 AM MST Mon Nov 7 2022
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
There will be elevated to strong winds today up to 55-60mph. A
High Wind Warning is in effect.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A strong cold front will move through the area late Wednesday.
Moderate snow accumulations are possible Wednesday night and
Thursday. Please stay tuned to forecast updates for more information.
.Spotter information statement...
Spotter activation will not be needed.
NEZ019>021-054-055-WYZ101-103>108-111>119-081130-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-Converse County Lower Elevations-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
428 AM MST Mon Nov 7 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Gusty south winds up to 45-55mph will be possible today.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A strong cold front will move through the area late Wednesday.
Light to moderate snow accumulations are possible Wednesday night
and Thursday. Please stay tuned to forecast updates for more
information.
.Spotter information statement...
Spotter activation will not be needed.
BW
In the hours before
Special weather statement, Nov 7, 2:17 AM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
217 AM MST Mon Nov 7 2022
NEZ019>021-054-055-WYZ104-105-111-113-072300-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Southwest Carbon County-Upper North Platte River Basin-
Including the cities of Scottsbluff, Gering, Harrisburg, Angora,
Bridgeport, Bayard, Redington, Kimball, Sidney, Brownson,
Seminoe Dam, Medicine Bow, Shirley Basin, Baggs, Saratoga,
and Encampment
217 AM MST Mon Nov 7 2022
Elevated to strong wind gusts will be present early this morning
through the afternoon hours. Wind gusts up to 50-55mph will occur
at times, but should subside prior to sunset today. Securing loose
objects is recommended due to the anticipated winds and wind gusts
today.
High Wind, Banner
- When
- November 7, 4:55 AM MST to 10:55 AM MST
- Where
- Banner forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
Charlie mesonet site 5 miles northeast of Harrisburg reported maximum wind gust.
High Wind, Dawes
- When
- November 7, 7:04 AM MST to 4:22 PM MST
- Where
- Dawes forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Kings Canyon RAWS site reported this peak wind. Widespread power outages in the city of Chadron with reports of roof damage and wind damage to buildings.
High Wind, Box Butte
- When
- November 7, 7:57 AM MST
- Where
- Box Butte forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Alliance ASOS reported this peak wind.
High Wind, Cheyenne
- When
- November 7, 8:52 AM MST to 12:28 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
CWOP site 7 miles west northwest of Lorenzo reported these wind gusts.
High Wind, North Sioux
- When
- November 7, 9:24 AM MST to 12:24 PM MST
- Where
- North Sioux forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Montrose RAWS site reported this peak wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Idaho, November 7 to 9, 20224 injured · $3,000 · 21 events
- Winter Storm and Heavy Snow in California, November 7 to 9, 202272 kt wind · 35 events
- High Wind in Nevada, November 7 to 8, 202283 kt wind · 9 events
- Winter Storm and Heavy Snow in Utah, November 7 to 10, 202263 kt wind · 9 events
- Heavy Snow and Hail in California, November 7 to 9, 2022$5,000 · 0.25 in hail · 9 events
- Heavy Snow and High Wind in California, November 7 to 9, 202271 kt wind · 6 events
- Winter Storm and High Wind in Wyoming, November 7 to 8, 202251 kt wind · 6 events
- Winter Storm in Montana, November 7 to 10, 20226 events
- High Wind in Wyoming, November 7, 202255 kt wind · 5 events
- High Wind in Wyoming, November 7, 202255 kt wind · 4 events
- Flash Flooding and High Wind in California, November 7 to 8, 2022$2,000 · 54 kt wind · 4 events
- High Wind in South Dakota, November 7, 202262 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056168, 1056166, 1056167, 1056169, 1056165.